Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 212, NWS Fort Worth, TX

July 20, 2012Dallas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 20, 2012, 6:25 PM CDT for Dallas County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 6:25 PM CDT (23:25 UTC)
Expired
Jul 20, 2012, 6:49 PM CDT
In force
24 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 34 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:25 PM CDTTSTM WND DMGDuncanville, TXLARGE TREE LIMBS WERE RIPPED DOWN BY A MICROBURST IN DUNCANVILLE. SOME TREE LIMBS WERE 6 IN DIAMETER AND SEVERAL FEET LONG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS54 KFWD 202325
SVRFWD
TXC113-210000-
/O.NEW.KFWD.SV.W.0212.120720T2325Z-120721T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR DUNCANVILLE...MOVING SOUTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDAR HILL AROUND 640 PM...

THIS WILL IMPACT I-20 BETWEEN MILE MARKERS 446 AND 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3255 9688 3255 9703 3266 9703 3267 9689
TIME...MOT...LOC 2326Z 013DEG 8KT 3262 9694

$$
1 follow-up statement
679 
WWUS54 KFWD 202349
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
649 PM CDT FRI JUL 20 2012

TXC113-202359-
/O.CAN.KFWD.SV.W.0212.000000T0000Z-120721T0000Z/
DALLAS TX-
649 PM CDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS COUNTY IS
CANCELLED...

THIS WILL IMPACT I-20 BETWEEN MILE MARKERS 446 AND 454.

AT 649 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3255 9688 3255 9703 3266 9703 3267 9689
TIME...MOT...LOC 2349Z 013DEG 8KT 3257 9695

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:47 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 20, 3:47 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT FRI JUL 20 2012

.DISCUSSION...
A SOUTHWESTWARD MOVING MESOSCALE CONVECTIVE VORTEX HAS HELPED
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON BETWEEN
ARCHER CITY AND GREENVILLE. THIS ACTIVITY WILL MOVE SOUTH
SOUTHEAST AND IS EXPECTED TO DISSIPATE AROUND SUNSET. HAVE
EXTENDED MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
EVENING HOURS NORTHEAST OF A BRECKENRIDGE TO ATHENS LINE. WILL
KEEP AN EYE FOR POTENTIAL DAMAGING DOWNBURST WINDS WITH THESE
STORMS.

ANOTHER CONCERN IS THE HEAT. TEMPERATURES CLIMBED INTO THE 100 TO
106 DEGREE RANGE ALONG AND NORTH OF I-20...WITH MID 90S TO 101
DEGREES TO THE SOUTH. HEAT INDEX VALUES HAVE RISEN TO AROUND 105
DEGREES FROM WACO THROUGH THE METROPLEX AND GAINESVILLE EASTWARD THIS
AFTERNOON. HIGH TEMPERATURES AND HEAT INDEX VALUES TOMORROW WILL
BE SIMILAR. HAVE ISSUED A HEAT ADVISORY FOR DALLAS...TARRANT...DENTON
AND COLLIN COUNTIES THROUGH SATURDAY EVENING. OVERNIGHT LOWS WILL
BE IN THE UPPER 70S TO AROUND 80 IN THE METROPLEX...BUT THE REST
OF THE EASTERN TWO-THIRDS OF NORTH TEXAS WILL HAVE LOWS IN THE MID
TO UPPER 70S. IT IS BORDERLINE BUT WITH MID 70S IN MANY OF THOSE
AREAS...WE JUST DECIDED TO JUST GO THE AFOREMENTIONED COUNTIES. A
WEAK BACKDOOR FRONT IS EXPECTED TO COOL TEMPERATURES A FEW DEGREES
FOR SUNDAY. IF THIS SLIGHT COOLING DOES NOT OCCUR...THE HEAT
ADVISORY WILL NEED TO BE EXTENDED BOTH IN AREA AND TIME.

HAVE KEPT THE VERY WARM/HOT AND DRY FORECAST FOR SUNDAY THROUGH
NEXT WEEK. THERE MAY BE SOME LOW RAIN CHANCES SUNDAY AND MONDAY
ACROSS THE SOUTHEAST OR EASTERN ZONES...BUT FOR NOW HAVE JUST
PLACED 10 PERCENT POPS WITH NO SHOWERS/THUNDERSTORMS MENTIONED.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81 105  80 102  78 /  10  10   5   5  10
WACO, TX              77 101  76  99  75 /   5  10  10  10  10
PARIS, TX             76 101  75  99  74 /  10  10  10  10  10
DENTON, TX            77 104  76 101  76 /  10  10   5   5  10
MCKINNEY, TX          78 103  77 100  75 /  10  10  10   5  10
DALLAS, TX            82 105  80 102  79 /  10  10  10   5  10
TERRELL, TX           77 103  76 100  75 /  10  10  10  10  10
CORSICANA, TX         77 102  77  99  75 /  10  10  10  10  10
TEMPLE, TX            75 100  75  99  74 /   5  10  10  10  10
MINERAL WELLS, TX     74 101  75 100  73 /  10  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR TXZ103-104-118-119.

&&

85/58
Hazardous weather outlook, Jul 20, 5:05 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
505 PM CDT FRI JUL 20 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
505 PM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET GENERALLY
NORTH OF AN EASTLAND...HILLSBORO...TO ATHENS LINE. DAMAGING
DOWNBURST WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

A HEAT ADVISORY IS IN EFFECT FOR TARRANT...COLLIN...DALLAS AND
DENTON COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT ADVISORY FOR TARRANT...COLLIN...DALLAS AND DENTON COUNTY
WILL CONTINUE THROUGH 8 PM SATURDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH 8 PM NORTH
OF AN EASTLAND...HILLSBORO...TO ATHENS LINE.

In the hours before

Local storm report, Jul 20, 5:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 S SPRINGTOWN          32.96N  97.68W
07/20/2012  M65 MPH          PARKER             TX   TRAINED SPOTTER

            MEASURED BY A STORM SPOTTER 1 MILE SOUTH OF SPRINGTOWN.
            SMALL TREE LIMBS KNOCKED DOWN.
Local storm report, Jul 20, 5:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     GRAPEVINE               32.93N  97.08W
07/20/2012  M61 MPH          TARRANT            TX   OFFICIAL NWS OBS

            KDFW REPORTED A 53 KT WIND GUST
Local storm report, Jul 20, 5:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     GRAPEVINE               32.93N  97.08W
07/20/2012  M64 MPH          TARRANT            TX   ASOS

            KDFW MEASURED A 56 KT WIND GUST. LOCAL BROADCAST MEDIA
            REPORTED A SEMI-TRUCK WAS BLOWN ONTO A CAR ON HWY 121 AT
            HWY 114.
Special weather statement, Jul 20, 6:05 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT FRI JUL 20 2012

TXZ118-119-202330-
DALLAS TX-TARRANT TX-
605 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN DALLAS COUNTY
  TARRANT COUNTY

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF ARLINGTON...MOVING SOUTH AT 15
MPH.

WIND GUSTS TO 55 MPH VERY HEAVY RAINFALL ARE LIKELY WITH THIS STORM.

LAT...LON 3298 9718 3299 9681 3255 9668 3256 9755
      3299 9755
TIME...MOT...LOC 2305Z 001DEG 13KT 3275 9713
Special weather statement, Jul 20, 6:14 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 PM CDT FRI JUL 20 2012

TXZ133-202345-
JOHNSON TX-
614 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  JOHNSON COUNTY

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
CEDAR HILL TO 5 MILES SOUTHEAST OF BURLESON TO 7 MILES SOUTHWEST OF
BENBROOK...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALVARADO...BURLESON...
CLEBURNE...GODLEY...GRANDVIEW...JOSHUA...KEENE AND VENUS.

LAT...LON 3255 9761 3255 9709 3226 9709 3224 9724
      3234 9761
TIME...MOT...LOC 2314Z 334DEG 20KT 3253 9691 3249 9724
          3261 9755
Special weather statement, Jul 20, 6:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT FRI JUL 20 2012

TXZ117-202345-
PARKER TX-
617 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  PARKER COUNTY

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF WEATHERFORD AND NEAR HUDSON
OAKS...MOVING SOUTH AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALEDO...ANNETTA...BRIAR...
COOL...HUDSON OAKS...RENO...SPRINGTOWN...WEATHERFORD...WILLOW PARK...
POOLVILLE AND MINERAL WELLS STATE PARK.

WIND GUSTS TO 45 MPH AND VERY HEAVY RAINFALL ARE LIKELY FROM THESE
STORMS.

LAT...LON 3301 9805 3299 9755 3255 9756 3256 9807
TIME...MOT...LOC 2316Z 013DEG 10KT 3280 9782

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:57 PM CDTHeat AdvisoryFWDCollin, Cooke, Dallas, Delta, Denton, Fannin and 16 more53 hr
Jul 20, 3:46 PM CDTSpecial Weather StatementFWDCollin, Rockwall29 min
Jul 20, 4:02 PM CDTSpecial Weather StatementFWDDenton, Jack, Wise28 min
Jul 20, 4:20 PM CDTSpecial Weather StatementFWDCollin25 min
Jul 20, 4:36 PM CDTSpecial Weather StatementFWDDenton, Jack, Wise24 min
Jul 20, 4:46 PM CDTSpecial Weather StatementFWDCollin, Dallas, Rockwall29 min
Jul 20, 4:56 PM CDTSpecial Weather StatementFWDJack, Young34 min
Jul 20, 5:08 PM CDTSpecial Weather StatementFWDKaufman37 min
Jul 20, 5:34 PM CDTSpecial Weather StatementFWDPalo Pinto, Young26 min
Jul 20, 5:37 PM CDTSpecial Weather StatementFWDDallas, Tarrant23 min
Jul 20, 5:42 PM CDTSpecial Weather StatementFWDParker33 min
Jul 20, 5:50 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant25 min
Jul 20, 6:05 PM CDTSpecial Weather StatementFWDDallas, Tarrant25 min
Jul 20, 6:14 PM CDTSpecial Weather StatementFWDJohnson31 min
Jul 20, 6:17 PM CDTSpecial Weather StatementFWDParker28 min
Jul 20, 6:38 PM CDTSpecial Weather StatementFWDDallas, Johnson, Tarrant37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.